Arizona, 2020

Flash Flooding and Damaging Winds in Arizona, August 29 to 30, 2020

August 29 to 30, 2020 · NWS PSR · 11 events in 3 counties and zones

S. leading to southwest flow over the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The monsoon high broke down over Arizona late in August with a trough setting up over the southwest U.S. leading to southwest flow over the state. Tropical moisture was able to push up the Gulf of California into Arizona under this setup. This prompted a Flash Flood Watch for the central and southern Arizona deserts for the 29th and 30th. With well above normal moisture levels, training of storms and high rain rates were able to produce flash flooding in the afternoon and evening hours of both days. The highest rainfall totals were in southeast reaches of the Phoenix metro area on the 29th with a cluster of storms and in northwest Maricopa county on the 30th with a nearly stationary line of storms. A few storms on both days also produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 10:38 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 29, 10:38 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1038 AM MST Sat Aug 29 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Much cooler temperatures are in store as moisture increases this
weekend. Locally heavy rainfall will be possible across southern
Arizona as soon as this afternoon, but more likely late Saturday
night into Sunday, with isolated flash flooding possible. Lingering
chances for showers and storms are expected for early next week
before drier conditions settle back into the region by Wednesday.
Noticeably cooler temperatures are forecast starting this weekend
with temperatures at or below normal. A gradual warm up is then seen
during the latter half of next week.

&&

.DISCUSSION...
Hopefully we can finally say the worst of the heat is now over and
even top it off with some welcomed rainfall across much of the area
this weekend. The upper level ridge that brought the heat over the
region this past week is finally shifting eastward out of the region
while a broad upper level trough settles in across the southern half
of California. The flow between the two air masses is now turning
south southwesterly across much of our region and will eventually
advect deep tropical moisture over much of Arizona later today,
seeping westward into eastern portions of southern California on
Sunday.

By late this morning, models indicate PWATs will rise to between
1.50-1.75" across southern Arizona before topping out potentially
around 2.00" late Saturday night through Sunday afternoon. Although
moisture will become plentiful, that doesn't mean the entire area
will end up seeing decent rainfall. In fact, these deep moisture
episodes can sometimes be somewhat of a dud for rainfall if most of
the area gets inundated by clouds affecting atmospheric instability.
So far, this event does not look like this will be the case as there
should at least be some decent heating today under partly sunny
skies and elevated instability is already increasing. Uncertainty
for when and exactly where showers and thunderstorms will occur is
still a big issue over the next couple days. By late this afternoon,
the deeper moisture should be in place and then we can expect some
isolated storm development likely focused over higher terrain areas
in La Paz County and south of Phoenix. HREF guidance over the past
24 hrs has not been consistent with the timing and location of storm
development, but any storms that may form later today could become
strong as there should be decent available CAPE and modest shear.

The biggest forecast concern is the potential for heavy rainfall and
flash flooding, especially Saturday night into Sunday. After the
more isolated convection today, model evidence mostly points toward
the development of a cluster of showers and thunderstorms across
south-central Arizona some time after midnight tonight. The latest
(06Z) HRRR is now also picking up on this potential, keeping the
cluster over Maricopa, Pinal, and Gila Counties through at least
sunrise Sunday morning. This late night and early morning heavy rain
potential is definitely concerning as other big flooding events in
the Phoenix area have also occurred at a similar time. Nothing is
definite, but it seems very likely some areas will see heavy
rainfall late tonight into Sunday morning.

Shower and storm chances on Sunday are even more uncertain as it
will likely depend on what happens today and tonight. Any areas
that get widespread rain through Sunday morning will likely be
mostly quiet for the rest of Sunday, whereas areas that were mostly
unscathed will have much better chances Sunday afternoon and
evening. The current forecast thinking aligns with south-central
Arizona being the most active later today through Sunday morning
with the best heavy rainfall threat shifting westward into southwest
Arizona and potentially into eastern portions of Imperial and
Riverside Counties for Sunday afternoon and evening. The Flash Flood
Watch that starts later today for much of southern Arizona has now
been extended through Sunday evening. QPF amounts during the event
are quite uncertain, but the heaviest amounts are likely to fall in
a swath from Tucson through Phoenix. However, any area from La Paz
County through Gila County will be capable of seeing heavy rainfall
and localized flash flooding. It would not be surprising to see a
fairly large area of rainfall totals around 1" with localized areas
of up to 3".

Starting Monday, the flow aloft will begin to turn more westerly
allowing some drying to occur. Despite the drying, chances of
showers and thunderstorms will remain through at least Monday, and
possibly Tuesday. Instability on Monday is likely to be quite low
due to Sunday's storm activity, so for now we are not anticipating
widespread showers and storms on Monday. Any lingering storm chances
on Tuesday should be across eastern Arizona high terrain as the
drier air continues to spread through the area.

Forecast temperatures this weekend are quite a challenge, but we
will definitely be seeing cooler conditions under increased cloud
cover and higher boundary layer moisture. After highs today near
normal, Sunday may only end up being in the lower to middle 90s in
some areas across the south-central Arizona deserts. Farther west on
Sunday, higher amounts of sunshine should yield highs close to 100
degrees across southeast California. Temperatures early next week
will struggle to recover, but we should see highs warm back to near
normal readings by Tuesday or Wednesday. Late next week, a bigger
warm up may push highs back to near 110 degrees across the western
desert areas.

&&

.AVIATION...Updated at 1740Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Weather impacts on aviation today and tomorrow could be
significant. Right now, isolated-scattered showers/storms have
been streaming through the western side of the terminal area all
morning but this activity is expected to wane within the next few
hours. Winds will generally favor a westerly direction this
afternoon afternoon while showers/storms develop around much of
the state. There is a good chance (50%) for a southerly wind shift
from outflow winds with gusts up to 20 mph to impact the terminals
between 30/00Z and 30/04Z. Blowing dust and isolated
thunderstorms during that time cannot be ruled out with chances
for those to occur around 20%.

However, confidence is high that all sites will see some sort of
shower activity during the overnight Saturday/Sunday morning
hours. As of now, the peak window for that activity is
30/10Z-30/14Z. Unfortunately, the forecast beyond that time is
very murky but periods of variable winds, showers/storms is
possible through Sunday.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, winds will follow a typical southeast to westerly wind
shift today. The westerly winds will be strong with gusts
potentially nearing 20 kts for a few hours this evening. Winds
should then become southeasterly again during the overnight
Saturday/Sunday hours. At KBLH, wind speeds will be elevated
through much of the day with wind directions favoring a southerly
to southwesterly direction. Storms over the terminal are not
likely, but storms could occur in the general area this afternoon
and evening.

&&

.FIRE WEATHER...
Monday through Friday:
Occasional wetting rains are possible continuing through Tuesday
but with decreasing chances overall. After this weekend, Monday
has the best potential for any localized heavy rainfall. Much
drier conditions will then affect the region starting Wednesday.
Afternoon humidity levels on Monday will remain elevated at
30-40%, dropping to 20-30% on Tuesday and gradually back into the
teens by Thursday. Overnight recoveries will generally be 30-50%
at lower elevations and 45-75% higher terrain. Outside of
thunderstorm areas, winds should be weak and follow typical
diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday evening for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...AD
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Special weather statement, Aug 29, 8:47 AM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
847 AM MST Sat Aug 29 2020

AZZ538-540-559-291630-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
847 AM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 930 AM
MST...

At 847 AM MST, Doppler radar was tracking a strong thunderstorm near
Cotton Center, or 13 miles north of Gila Bend, moving northeast at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buckeye and Painted Rock Dam.

This includes AZ Route 85 between mile markers 133 and 146.

LAT...LON 3306 11274 3314 11283 3330 11272 3333 11264
      3326 11253 3318 11252
TIME...MOT...LOC 1547Z 222DEG 17KT 3314 11274

AD
Special weather statement, Aug 29, 9:12 AM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
912 AM MST Sat Aug 29 2020

AZZ537-538-540-291700-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
912 AM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 AM
MST...

At 912 AM MST, Doppler radar was tracking a strong thunderstorm over
Palo Verde, or over Buckeye, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Avondale, Goodyear, Buckeye, Palo Verde, Perryville, White Tank
Mountain Park, Liberty and Hassayampa.

This includes the following highways...
AZ Interstate 10 between mile markers 111 and 128.
AZ Route 85 between mile markers 145 and 154.
AZ Route 303 between mile markers 105 and 106.

LAT...LON 3343 11232 3324 11255 3335 11272 3360 11257
TIME...MOT...LOC 1612Z 216DEG 8KT 3335 11261

AD
Special weather statement, Aug 29, 10:04 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1004 AM MST Sat Aug 29 2020

AZZ537-541-542-544-291745-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
1004 AM MST Sat Aug 29 2020

...SPECIAL WEATHER STATEMENT...

At 1004 AM MST, Doppler radar was tracking a strong thunderstorm over
Sun City West, moving northeast at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City West, Sun
City, Surprise Stadium, Beardsley, Lake Pleasant and Vistancia.

This includes the following highways...
AZ Interstate 17 between mile markers 220 and 221.
US Highway 60 between mile markers 136 and 147.
AZ Route 101 between mile markers 15 and 18.

LAT...LON 3357 11231 3366 11246 3388 11236 3386 11222
      3375 11211
TIME...MOT...LOC 1704Z 225DEG 16KT 3367 11235

AD
Special weather statement, Aug 29, 10:25 AM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1025 AM MST Sat Aug 29 2020

AZZ537-540-542>544-291815-
Buckeye/Avondale AZ-Central Phoenix AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
1025 AM MST Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1115 AM
MST...

At 1025 AM MST, Doppler radar was tracking a strong thunderstorm over
Goodyear, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, Sun City, Waddell, Cashion, Litchfield Park,
Glendale Sports Complex, Perryville, Luke AFB, Phoenix International
Raceway, Downtown Peoria, Arrowhead Mall and Downtown Glendale.

This includes the following highways...
AZ Interstate 10 between mile markers 121 and 142.
AZ Interstate 17 between mile markers 202 and 210.
AZ Route 51 between mile markers 4 and 6.

LAT...LON 3329 11237 3343 11253 3372 11225 3353 11202
TIME...MOT...LOC 1725Z 225DEG 16KT 3342 11239

AD

The radar

The Phoenix radar (KIWA), 66 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 29, 12:02 PM MST
Where
Maricopa County, 3.61 mi NE of Sun City
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.639, -112.239

Isolated strong storms moved through northwest Phoenix around midday. Tree damage from thunderstorm downburst wind gusts was reported by a trained spotter driving on Loop-101. Various sized tree limbs were blown over onto parts of the Loop-101 southbound and adjacent business parking lots near Bell road. The spotter also reported a few cars on Loop-101 may have struck the tree debris and that Peoria Police Department was on the scene. No official damages were reported and no injuries were reported.

Thunderstorm Wind, Maricopa

When
August 29, 7:28 PM MST
Where
Maricopa County, 3.2 mi ESE of Ocotillo
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.210, -111.800

A large tree, 18 inches in diameter became uprooted by strong thunderstorm winds and fell on a house in south Chandler near Alma School road and Riggs road. Winds were estimated around 50-55 mph based on radar and nearby weather station. No injuries were reported.

Thunderstorm Wind, Maricopa

When
August 29, 7:30 PM MST to 7:45 PM MST
Where
Maricopa County, 4.75 mi SSE of Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.320, -112.440

Thunderstorms, some with gusty and damaging wind, developed across western portions of the greater Phoenix area during the evening hours on August 29. Some of the stronger storms affected the community of Goodyear. According to a trained weather spotter located 8 miles south of Goodyear, at 1930MST winds estimated to be as high as 60 mph downed about 6 trees with diameters of up to 6 inches. Dozens of smaller branches around 1 inch across were also downed. Shortly after that, at 1945MST, the spotter indicated that some concrete roof tiles were stripped off of a section of a house rooftop. Additionally, a large Palo Verde tree was heavily damaged. There were no reports of injuries due to the strong wind.

Thunderstorm Wind, Maricopa

When
August 29, 7:40 PM MST to 8:00 PM MST
Where
Maricopa County, 3.1 mi SE of Chandler Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.240, -111.780

Thunderstorms with gusty and damaging outflow winds developed over the southeast portions of the greater Phoenix area during the evening hours on August 29. Some of the stronger storms developed near the community of Sun Lakes. According to a trained weather spotter located 4 miles east of Sun Lakes, at 1940MST outflow winds estimated to be at least 65 mph in strength uprooted a large tree with a diameter of 18 inches. The tree fell on a house near the intersection of Alma School and Riggs Roads. No injuries were reported. A bit later, at 2000MST, another trained spotter reported that strong winds snapped a tree with a diameter of 5 inches about 6 miles northeast of Sun Lakes. Numerous branches were also stripped from the trees.

Flash Flood, Maricopa

When
August 29, 7:45 PM MST to 11:00 PM MST
Where
Maricopa County, 7.08 mi SSE of Liberty to 3.79 mi SSE of Buckeye
Cause
Heavy Rain
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
33.280, -112.452

Thunderstorms with heavy rain developed across western portions of the greater Phoenix area during the evening hours on August 29; some of the stronger storms affected the areas around the community of Buckeye. According to the Buckeye Valley fire department and rescue units, at 2003MST deputies responded to a SUV with a family of five that was stuck in a flooded wash in the Buckeye Valley. The SUV was stuck near the intersection of Tuthill and Carla Vista Roads. Fortunately, the family was removed by bystanders. A Flash Flood Watch was in effect at the time of the rescue.

Thunderstorm Wind, Maricopa

When
August 29, 7:46 PM MST
Where
Maricopa County, 2.76 mi S of Norton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.360, -112.430

Thunderstorms, some with gusty and damaging outflow winds, developed across western portions of the greater Phoenix area during the evening hours on August 29. Some of the stronger storms affected the community of Goodyear. According to a trained weather spotter located 6 miles south of Goodyear, at 1946MST gusty winds estimated to be at least 60 mph in strength blew down many trees across Estrella Parkway, just south of the Gila river and north of the Golf Club of Estrella. There were no reports of injury due to the falling trees.

Flash Flood, Gila

When
August 30, 12:15 AM MST to 4:10 AM MST
Where
Gila County, 2.39 mi SSW of Jakes Corner to 5.69 mi N of Tonto Basin
Cause
Heavy Rain / Burn Area
Reported by
Utility Company
Coordinates
33.988, -111.336

Thunderstorms with locally heavy rain developed across the high terrain northeast of Phoenix during the very early morning hours on August 30th. The heavy rain led to flash flooding across portions of the Bush burn scar near the town of Sunflower. As an example of the heavy rain, a rain gage at Mount Ord measured just over one inch during the one hour period ending at 0134MST. According to the local utility company, Salt River Project, at 0140MST flash flooding caused a 3 foot rise along Slate Creek at the US Forest Road number 26 crossing, about 7 miles northeast of Sunflower. A short distance downstream they estimated a 7 foot rise in the creek based on high water marks on the local vegetation. There were no reports of accidents or injury due to the flash flooding.

Flash Flood, Maricopa

When
August 30, 3:30 PM MST to 7:45 PM MST
Where
Maricopa County, 2.8 mi SSW of Estrella to 1.29 mi NE of Shawmut
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
32.964, -112.442

Thunderstorms, some with locally heavy rain, developed over the central deserts during the afternoon hours on August 30th. Some of the stronger storms formed to the southwest of Phoenix, producing heavy rain along Highway 238 to the southwest of the town of Mobile. Peak rain rates were in excess of one inch per hour, leading to episodes of flash flooding. According to a social media report from the public, at about 1630MST flash flooding 10 miles southwest of Mobile stranded 3 vehicles in flood waters along Highway 238. At about the same time, the Arizona Department of Transportation reported that flash flooding southwest of Mobile resulted in the closure of State Route 238 between mileposts 25 and 28. There were no reports of accidents or injury due to the flash flooding. A Flash Flood Watch was in effect during the flash flooding episodes.

Flash Flood, Maricopa

When
August 30, 7:00 PM MST to 11:15 PM MST
Where
Maricopa County, 21.03 mi WNW of Tonopah to 18.41 mi S of Gladden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.587, -113.280

Thunderstorms with heavy rain developed across the central deserts and well to the northwest of Phoenix during the evening hours on August 30th. Peak rain rates in excess of 1 inch per hour led to flash flooding and one such episode occurred near the Maricopa and La Paz County line. According to the Arizona Department of Highways, flash flooding just east of the county line resulted in the closure of Eagle Eye road from Salome Road to US Highway 60 in Aguila. The road was reported closed as of 2200MST although heavy rain and flooding most likely were occurring earlier than that. There was a flash flood watch in effect at the time of the flash flooding.

Thunderstorm Wind, La Paz

When
August 30, 7:45 PM MST
Where
La Paz County, 2.37 mi SSW of Vicksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.720, -113.770

Isolated thunderstorms developed across portions of La Paz County during the early evening hours on August 30th; some of the storms generated gusty and damaging outflow winds. According to a local emergency manager, at 1945MST wind gusts estimated to be as high as 60 mph downed multiple power poles about 2 miles to the southwest of the town of Vicksburg. There were no injuries reported.

Flash Flood, Maricopa

When
August 30, 8:00 PM MST to 11:15 PM MST
Where
Maricopa County, 12.07 mi NNE of Tonopah to 14.38 mi NNE of Tonopah
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.645, -112.814

Thunderstorms with heavy rain developed across the central deserts well to the northwest of Phoenix during the evening hours on August 30th. Heavy rain, with peak rain rates in excess of one inch per hour, led to episodes of flash flooding about 12 miles to the northeast of Tonopah. According to data from a Maricopa County Flood Control District rain gage, Jackrabbit Wash crested at the 3.1 foot stage with a flow of 784 cubic feet per second. The resulting flood wave resulted in Wickenburg/Aguila road becoming flooded as 1.5 feet of water flowed through the wash and across the road. The flooding took place at about 2200MST. A flash flood watch was in effect at the time of the flooding. There were no reports of accidents or injury due to the flooded road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912556, 910890, 911443, 911452, 911449, 911445, 912702, 912700, 912736, 912697, 912740.